Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Mar 15, 2017, 5:21 AM EDT for Allegheny County, Beaver County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2017, 5:21 AM EDT (09:21 UTC)
- Expired
- Mar 15, 2017, 6:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
Counties Allegheny County, PA, Beaver County, PA
The radar
The Pittsburgh radar (KPBZ), 7 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 9.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWUS81 KPBZ 150921 SPSPBZ Special Weather Statement National Weather Service Pittsburgh PA 521 AM EDT WED MAR 15 2017 PAZ014-020-021-073-151015- Butler-Westmoreland-Beaver-Allegheny- 521 AM EDT WED MAR 15 2017 ...SNOW SHOWERS WILL AFFECT THE AREA... At 517 AM EDT, moderate to locally heavy snow showers were located along a line extending from Ohioville to Pittsburgh to near Irwin. Movement was southeast at 20 mph. Locations impacted include... Pittsburgh... Penn Hills... Mount Lebanon... Bethel Park... Ross Township... McCandless Township... Monroeville... Cranberry... Moon Township... McKeesport... Franklin Park... Aliquippa... A quick half inch of snow could coat roads creating slick driving conditions for the morning commute. Use caution if traveling. LAT...LON 4080 8044 4047 7959 4026 7984 4055 8050 TIME...MOT...LOC 0917Z 297DEG 17KT 4070 8050 4035 7973 $$ 07
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Mar 15, 3:54 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 15, 3:54 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
354 AM EDT Wed Mar 15 2017
.SYNOPSIS...
Upper low pressure will maintain cold and snow showers through
Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A tour of area webcams reveals quite a diversity of conditions
across the area from intense snow showers/squalls to virtually
clear skies. This is generally due to vital importance of lake
moisture flux into a very unstable low level environment needing
to overcome what is a fairly dry Canadian air mass being
advected over the lakes.
Lake induced troughing over Lake Huron combined with the
retrogression of the upper low over eastern Canada is forcing a
reorientation and reorganization of the dominant band structure
that has been present downstream from Lake Erie overnight. The
remnants of the old band are currently traversing the Pittsburgh
area, while the new band is forming from just east of Cleveland
inland toward Columbiana County. Lake moisture flux is readily
evident in this band as the inland extent of lake induced
troughing and low level convergence is allowing for a corridor
of higher dewpoints and boundary layer moisture with this band.
Because of this, sublimation is minimized in this corridor, and
with the dendritic growth layer solidly in the unstable layer,
microphysics are favoring efficient snow production.
As time goes on today, this band seems poised to slowly meander
northeastward as low level flow gradually turns a bit more
westerly. This will also start to reduce the lake influence into
the upslope areas. Satellite imagery revealed a veritable wall
of clouds at the Chestnut Ridgeline through the night and into
the early morning. Cams from Seven Springs to the MD DOT
revealed some areas of still fairly impressive snow were
resulting from this, particularily where the upstream banding
was overlaid with the upslope.
Winter weather advisories have been retained at this time owing
to the return of bands to Mercer County and decreasing
visibilities at Franklin, Meadville, and DuBois and potential
impacts to I-80. Also, in the ridges, overnight reports, camera
images, and continually degraded visibilities around 2G4 would
make dropping advisories there unwise. Fries
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Ridging with continued cooler than normal conditions look to
continue through Thursday and into Thursday night. Warm
advection rapidly increases on Friday with the consensus
favoring the approach of the next system during the day on
Friday. Still a handful of model soundings favor a short period
of wintry mix at the onset of precipitation in association with
this system before warm advection warms all locations well
above freezing. Thus, a brief periods of lower end chances of
freezing rain and snow was included around onset of the
precipitation on Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Behind Friday's system, troughing and modest cooling looks to be
in store, however troughing looks far less impressive than the
current setup over the area. This will mean cooler temperatures
through the weekend. Warm advection returns early next week with
rain chances rapidly increasing into Tuesday.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
MVFR with occasional IFR restrictions and snow showers should
persist through the morning with a crossing upper low, and some
lake and terrain enhancement. Clearing across OH should be
replaced by a stratocu layer after sunrise. Improvement to VFR
is expected later in the afternoon under building surface
ridging, though a weak crossing upper trough could maintain MVFR
ceilings N of I 80 through the evening.
A strong pressure gradient should also maintain gust WNW winds
before the gradient begins to relax this evening.
.OUTLOOK...
More restrictions are likely with late week and weekend low
pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 8 PM EDT this evening for MDZ001.
OH...None.
PA...Winter Weather Advisory until 8 PM EDT this evening for
PAZ007>009-074-076.
WV...Winter Weather Advisory until 8 PM EDT this evening for
WVZ510>514.
&&Hazardous weather outlook, Mar 15, 3:06 AM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 306 AM EDT Wed Mar 15 2017 OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-073- 075-WVZ001>004-012-021-509-160715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- 306 AM EDT Wed Mar 15 2017 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ007>009-074-076-WVZ510>514-160715- Garrett-Mercer-Venango-Forest-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 306 AM EDT Wed Mar 15 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 14, 11:40 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1140 PM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM SNOW CLARION 41.21N 79.38W
03/14/2017 M2.0 INCH CLARION PA TRAINED SPOTTER
OVER THE PAST 12 HOURS
&&
EVENT NUMBER PBZ1701190
07Special weather statement, Mar 14, 11:46 PM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1146 PM EDT TUE MAR 14 2017
PAZ021-073-075-076-150445-
Fayette Ridges-Westmoreland-Allegheny-Fayette-
1146 PM EDT TUE MAR 14 2017
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN ALLEGHENY...
SOUTHWESTERN WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...
At 1144 PM EDT, an area of heavy snow was located along a line
extending from Pittsburgh to near Seven Springs. Movement was
southeast at 30 mph.
Locations impacted include...
Pittsburgh... Ross Township...
McKeesport... Shaler Township...
West Mifflin... North Side Pittsburgh...
Baldwin... Wilkinsburg...
Munhall... Jefferson Hills...
North Versailles... Brentwood...
Visibility will drop quickly to near zero in this area of heavy
snow, and a quick inch or two of snow is possible. Use caution if
traveling.
LAT...LON 3992 7938 4016 7973 4048 8009 4051 7998
4021 7962 4003 7930
TIME...MOT...LOC 0344Z 317DEG 24KT 4043 7996 3995 7929
07Local storm report, Mar 15, 4:05 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT WED MAR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW SCOTTDALE 40.10N 79.59W
03/15/2017 M2.5 INCH WESTMORELAND PA SOCIAL MEDIA
0402 AM SNOW EGLON 39.30N 79.52W
03/15/2017 E15.0 INCH PRESTON WV SOCIAL MEDIA
STORM TOTAL SINCE MONDAY EVENING
&&
EVENT NUMBER PBZ1701191
EVENT NUMBER PBZ1701192
07Special weather statement, Mar 15, 5:21 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 521 AM EDT WED MAR 15 2017 PAZ014-020-021-073-151015- Butler-Westmoreland-Beaver-Allegheny- 521 AM EDT WED MAR 15 2017 ...SNOW SHOWERS WILL AFFECT THE AREA... At 517 AM EDT, moderate to locally heavy snow showers were located along a line extending from Ohioville to Pittsburgh to near Irwin. Movement was southeast at 20 mph. Locations impacted include... Pittsburgh... Penn Hills... Mount Lebanon... Bethel Park... Ross Township... McCandless Township... Monroeville... Cranberry... Moon Township... McKeesport... Franklin Park... Aliquippa... A quick half inch of snow could coat roads creating slick driving conditions for the morning commute. Use caution if traveling. LAT...LON 4080 8044 4047 7959 4026 7984 4055 8050 TIME...MOT...LOC 0917Z 297DEG 17KT 4070 8050 4035 7973 07
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 10:12 PM EDT | Special Weather Statement | PBZ | Allegheny | 48 min |
| Mar 14, 10:59 PM EDT | Special Weather Statement | PBZ | Allegheny | 46 min |
| Mar 14, 11:46 PM EDT | Special Weather Statement | PBZ | Allegheny | 59 min |
| Mar 15, 11:16 AM EDT | Special Weather Statement | PBZ | Beaver, Westmoreland | 29 min |
| Mar 15, 12:53 PM EDT | Special Weather Statement | PBZ | Allegheny | 52 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.